Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 38, NWS Flagstaff, AZ

July 18, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2018, 1:42 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 1:42 PM MST (20:42 UTC)
Expired
Jul 18, 2018, 4:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 167 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WGUS55 KFGZ 182042
FFWFGZ
AZC025-182345-
/O.NEW.KFGZ.FF.W.0038.180718T2042Z-180718T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
142 PM MST WED JUL 18 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 445 PM MST

* At 139 PM MST, National Weather Service Doppler radar indicated 
  very heavy rain from a nearly stationary thunderstorm near the 
  headwaters of Burro and Walnut Creeks. At least two inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of Yavapai 
  County.

This includes the following streams and drainages...Burro Creek...
Cottonwood Canyon...Williamson Valley Wash...Pine Creek...Deep
Canyon...Walnut Creek...Hyde Creek...Mount Hope Tank...North Fork
Walnut Creek...Apache Creek...Muddy Creek...Conger Creek and South
Fork Walnut Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3496 11290 3489 11288 3481 11290 3481 11317
      3496 11309 3497 11299

$$
1 follow-up statement
566 
WGUS75 KFGZ 182343
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
443 PM MST WED JUL 18 2018

AZC025-182351-
/O.EXP.KFGZ.FF.W.0038.000000T0000Z-180718T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
443 PM MST WED JUL 18 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 445 PM
MST...

The heavy rainfall that prompted a Flash Flood Warning for rural 
areas about 20 miles north of Bagdad has ended. No reports of flash 
flooding have been received and the Flash Flood Warning has expired.

Areas creeks and washes are likely still running higher than normal.
Please continue to heed any remaining road closures.

LAT...LON 3496 11290 3489 11288 3481 11290 3481 11317
      3496 11309 3497 11299

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 10:24 AM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 10:24 AM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1024 AM MST Wed Jul 18 2018

.SYNOPSIS...Expect a good chance of afternoon and evening showers
and thunderstorms through at least Saturday. The greatest
coverage and highest potential for stronger storms will be over
Coconino and Yavapai counties where areas of heavy rain could lead
to flooding.

&&

.UPDATE...No major updates were made to the forecast this morning.
Debris clouds from overnight thunderstorm activity continue to
dissipate and move northwestward this morning which will allow for
plenty of afternoon heating and destabilization today. Scattered
to numerous slow moving storms this afternoon will produce areas
of heavy rain. The greatest threat for flash flooding continues to
be across Coconino and especially Yavapai Counties where the most
saturated soils are. A few stronger downdrafts are also possible
this afternoon, primarily across central and western Arizona.

&&

.DISCUSSION...
For Today - plenty of residual cloud cover will be
found across much of the area through late morning. Storms should
develop first across the White mountains ( as it's clear there
now), and then spread slowly to other high terrain sites through
the afternoon. Storm motion should be to the west at less than 10
mph. The GFS model upper level streamlines show a weak inverted
trough feature across northwest Coconino county this afternoon and
evening, not confident this feature will develop but its
something to watch for.

Thursday through Saturday...the main story is deep monsoon
moisture overhead with very slow steering flow. Steering flow
should remain easterly through Thursday and then turning more
southerly for Friday and Saturday. This should keep the deeper
moisture across the western and central portions of the state,
with storms motions from south to north. Little change in forecast
sounding convective parameters on Saturday vs today and storm
chances were raised for the high country.

Sunday through Tuesday...Progs are in fair agreement for this
period showing the mid level high pressure circulation
strengthening over New Mexico with drier air aloft over Arizona.
Made no changes to the extended, which has only a slight chance of
tstorms, and max temperatures 2 to 5 degrees above normal for the
dates.

&&

.AVIATION...For the 18Z package...Expect sct-nmrs shra/tsra and
isold +tsra from 18Z-19Z until 02Z-04Z, decreasing activity after
04Z. Storm activity favoring Yavapai and Coconino counties, with a
secondary maxima possible this evening over southern Navajo and
Apache counties. The strongest storms will produce localized
MVFR/IFR conditions. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect scattered to numerous afternoon and evening
showers and thunderstorms today and Thursday. Storm motion will
generally be east to west, with portions of Coconino and Yavapai
counties likely seeing the most activity.

Friday through Sunday...Flow becomes more southerly during this
period, ensuring that deep moisture remains in at least the western
and central zones. Somewhat dryer conditions may begin to develop
Sunday as flow turns more westerly.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCT/DL
AVIATION...Peterson
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 18, 8:56 AM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
856 AM MST WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      LEES FERRY              36.87N 111.59W
07/18/2018                   COCONINO           AZ   OFFICIAL NWS OBS

            A STREAM GAUGE AT LEES FERRY, WHERE THE
            PARIA RIVER REACHES THE COLORADO RIVER,
            REACHED A PEAK STAGE OF 7.82 FEET WITH A
            PEAK FLOW OF 1,436 CFS. THIS WAS ABOUT A 3
            FOOT RISE OF WATER IN THIS LOCATION.

&&

MCT
Local storm report, Jul 18, 9:14 AM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
914 AM MST WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     TSTM WND GST     4 S YARNELL             34.16N 112.74W
07/17/2018  E65 MPH          YAVAPAI            AZ   PARK/FOREST SRVC

            RAWS AUTOMATED STATION REPORTED PEAK WIND
            GUST.

&&

MCT
Special weather statement, Jul 18, 11:29 AM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1129 AM MST WED JUL 18 2018

AZZ015-181900-
Western Mogollon Rim-
1129 AM MST WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL NOON MST...

At 1128 AM MST, National Weather Service Doppler radar was tracking
a strong thunderstorm over Fort Valley, or 7 miles northwest of
Flagstaff. This storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fort Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3532 11173 3525 11165 3520 11170 3525 11182
TIME...MOT...LOC 1828Z 032DEG 3KT 3525 11172
Local storm report, Jul 18, 1:41 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
141 PM MST WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      5 NNW DONEY PARK        35.34N 111.58W
07/18/2018                   COCONINO           AZ   LAW ENFORCEMENT

            FLASH FLOODING IN THE NORTHERN DRAINAGES OF
            THE SCHULTZ FIRE SCAR, MOST IMPACTS FROM
            COPELAND AVE NORTH TO WUPATKI TRAILS. WATER
            OVER ROADS, DRAINAGE DITCHES OVERTOPPED.

&&

BAK

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:35 PM MSTSevere Thunderstorm WarningFGZCoconino40 min
Jul 17, 6:54 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 17, 7:26 PM MSTSevere Thunderstorm WarningFGZCoconino49 min
Jul 17, 9:32 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 17, 10:19 PM MSTSpecial Weather StatementFGZYavapai26 min
Jul 17, 10:52 PM MSTSpecial Weather StatementFGZYavapai38 min
Jul 18, 11:29 AM MSTSpecial Weather StatementFGZ31 min
Jul 18, 12:09 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Jul 18, 12:22 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 18, 1:00 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 18, 2:02 PM MSTSpecial Weather StatementFGZYavapai58 min
Jul 18, 2:15 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Jul 18, 2:36 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Jul 18, 2:44 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 18, 2:58 PM MSTSevere Thunderstorm WarningFGZYavapai47 min
Jul 18, 4:07 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 18, 4:12 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Jul 18, 4:58 PM MSTSpecial Weather StatementFGZ47 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.